Alert archive / Nevada / Flash Flood Warnings in 2022
Flash Flood Warning 6, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 3, 2022, 6:38 PM PDT for Lyon County, Storey County, Nevada. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2022, 6:38 PM PDT (01:38 UTC)
- Expired
- Aug 3, 2022, 8:30 PM PDT
- In force
- 112 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 50 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 4678 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WGUS55 KREV 040138
FFWREV
NVC019-029-040330-
/O.NEW.KREV.FF.W.0006.220804T0138Z-220804T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
638 PM PDT Wed Aug 3 2022
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Northern Lyon County in west central Nevada...
Storey County in western Nevada...
* Until 830 PM PDT.
* At 638 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly in Six Mile Canyon.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Six Mile Canyon and Six Mile Canyon Road (NV-79).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3930 11962 3933 11962 3933 11953 3930 11953
FLASH FLOOD...RADAR INDICATED
$$
CJ1 follow-up statement
558 WGUS75 KREV 040323 FFSREV Flash Flood Statement National Weather Service Reno NV 823 PM PDT Wed Aug 3 2022 NVC019-029-040333- /O.EXP.KREV.FF.W.0006.000000T0000Z-220804T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon NV-Storey NV- 823 PM PDT Wed Aug 3 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM PDT THIS EVENING FOR NORTHERN LYON AND STOREY COUNTIES... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 3930 11962 3933 11962 3933 11953 3930 11953 $$ WH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:24 PM PDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 3, 1:24 PM PDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Reno NV 124 PM PDT Wed Aug 3 2022 .SYNOPSIS... Persistent monsoonal flow will continue to generate showers and thunderstorms each afternoon and evening through at least Saturday. Storms will be capable of producing heavy rain, flash flooding, frequent lightning, small hail, and gusty outflow winds with blowing dust. Temperatures will cool to around average this weekend. Cloud cover could help to dampen daytime highs across western Nevada. && .SHORT TERM...Through Thursday night... This forecaster had a few rumbles of thunder and a wetting rain at his house last night, which was a welcome smell of petrichor. After quite a humid and clear morning, showers and thunderstorms are beginning to build along the higher terrain across northeast California, the Sierra Front, and the Eastern Sierra. Thunderstorms Today and Thursday: * Thunderstorms will be possible this afternoon and evening across northeast California, northwest Nevada, along the Interstate 80 corridor, as well as the eastern Sierra from the Tahoe Basin south into Mono County. As mentioned previously, the stronger storms will be most likely south of US Highway 50. The main hazards will be frequent lightning, localized heavy rainfall, small hail, and gusty outflow winds to 45 mph. Blowing dust may also be possible ahead of outflow boundaries in areas that have not received rainfall recently. * A Flash Flood Watch is in effect from noon this afternoon through 9 PM PDT Thursday for areas mainly south of US Highway 50. You might be asking yourself: why the Flash Flood Watch issuance? Well, this morning's 12z sounding from our office showed a very deep and moist vertical profile, coupled with CAPE near 1000 J/kg, a low LCL for this area's standards, a record high PWAT of 1.07" (the previous record for 8/3 was 1.01"), and slow storm-relative wind speeds, which should promote the training of thunderstorms over burn scars and steep terrain. Nearly all CAMs are indicating heavy convective rainfall possible across much of Douglas, Alpine, southern Lyon, Mono, and Mineral counties between 3:00 PM and 9:00 PM PDT today and Thursday. This excessive rainfall could trigger flash flooding of low-lying areas and debris flows in and near recent burn scars. Residents and those recreating in and immediately next to recent burn scars should prepare for potential flooding impacts. Be ready to act and move to higher ground should a Flash Flood Warning be issued for your location. * Thursday will nearly be a repeat of this afternoon and evening, with most of the action located south of Interstate 80. Once again, we'll see chances for heavy rainfall south of US 50, with recent burn scars and steep terrain being the most dangerous areas to be near. In addition to heavy rainfall, frequent lightning, small hail, and gusty outflow winds to 50 mph can be expected. Winds and Temperatures: * Winds outside of thunderstorms will be pretty tame this afternoon and Thursday afternoon, with gusts to 25 mph expected from the west. Near thunderstorms, erratic wind gusts as high as 50 mph can be expected. * High temperatures this afternoon look to be a little warmer compared to tomorrow, due to the chance for more cloud cover from convective debris. Highs are expected to climb into the mid-to- upper 90s this afternoon across western Nevada and northeast California, and in the 80s across Sierra valleys. Thursday, highs will struggle to reach the low-90s across the lower valleys and low-80s in Sierra valleys. Smoke/Air Quality: * Haze and degraded air quality are also expected across northeast California today and tomorrow due to ongoing fire activity in northern California. -Johnston .LONG TERM...Friday onward... Shower and thunderstorm chances will continue for most of the region on Friday as high pressure remains settled over the Four Corners region. Moisture will continue to flow around the western periphery of the high, keeping PWATs in the 0.8-1.1" range Friday. These values indicate potential for storms to produce heavy rains that could lead to flash flooding in sensitive terrain such as burn areas or steep slopes. However, given that we are on a stretch of monsoonal flow, it is possible skies may not clear out Friday morning and consequently limit surface heating. Under this scenario, the lack of surface heating will inhibit destabilization of the atmosphere, and in turn eliminate significant thunderstorm activity. A shortwave trough is expected to brush by to our north on Saturday, subsequently flattening the ridge and directing dry southwest flow over our region. Southwest flow will close the door to any additional monsoonal moisture pushes, but thunderstorm chances continue through Saturday. Greatest thunderstorm activity will likely remain confined to areas farther south, especially in Mono/Mineral counties. Any storms that develop may likely produce gusty and erratic winds as model soundings suggest dry lower-levels and high DCAPE. Ensemble guidance currently suggests that as the trough exits the region on Saturday, a closed low currently sitting off the NorCal coast will begin to lift to the northeast into the Pacific NW on Sunday, allowing dry southwest flow to continue through the end of the forecast period. This pattern will likely keep thunderstorm chances slight through mid-week. -Whitlam && .AVIATION... * Showers and thunderstorms are beginning to form this afternoon across much of the area. These showers and storms will mainly affect terminal sites south of Interstate 80 and last through approximately 06z Thursday. Tomorrow we'll see nearly the same situation. * Near and within thunderstorms, expect localized heavy rainfall, wet microbursts with erratic and gusty outflow winds to 40 kts, low-level wind shear, small hail, frequent lightning, and terrain obscurations. Stronger outflow winds tracking over dry desert ground may also loft dust, which may reduce ground and slantwise visibility also. * Thunderstorm chances remain through the weekend, although coverage looks to lessen each day past Friday. -Johnston && .REV Watches/Warnings/Advisories... NV...Flood Watch through Thursday evening NVZ001>003. CA...Flood Watch through Thursday evening CAZ072-073. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Aug 3, 4:16 PM PDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
416 PM PDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM DEBRIS FLOW GROVER HOT SPRINGS 38.70N 119.84W
08/03/2022 ALPINE CA PARK/FOREST SRVC
GROVER HOT SPRINGS STATE PARK STAFF REPORTED
DEBRIS FLOW OVER HOT SPRINGS RD DUE TO
INTENSE, HEAVY RAINFALL. DEPTH AND DAMAGE
UNKNOWN AT THIS TIME.
0411 PM DEBRIS FLOW 1 ENE GROVER HOT SPRING 38.70N 119.83W
08/03/2022 ALPINE CA DEPT OF HIGHWAYS
CALTRANS AND CHP REPORTING BOULDERS AND
ROCKS IN THE AREA. ONE PART OF HOT SPRINGS
RD STARTING TO WASH OUT. ONE IS IMPASSIBLE.
0409 PM HAIL GROVER HOT SPRINGS 38.70N 119.84W
08/03/2022 E0.25 INCH ALPINE CA PARK/FOREST SRVC
GROVER HOT SPRINGS STAFF REPORTED 0.25 INCH
HAIL.
&&
WHITLAMLocal storm report, Aug 3, 4:59 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
459 PM PDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HEAVY RAIN MARKLEEVILLE 38.69N 119.78W
08/03/2022 M2.49 INCH ALPINE CA UTILITY COMPANY
UTILITY MESONET SENSOR REPORTED 2.49 INCHES
IN 90 MINUTES AND 2.22 INCHES IN 60 MINUTES.
&&
WHITLAMLocal storm report, Aug 3, 5:02 PM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
502 PM PDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM DEBRIS FLOW 2 ESE MARKLEEVILLE 38.68N 119.75W
08/03/2022 ALPINE CA EMERGENCY MNGR
SEVERE FLOODING REPORTED ALONG WITH NUMEROUS
DEBRIS FLOWS. ROADWAY DAMAGE REPORTED, ALONG
WITH REPORTS OF VEHICLES STARTING TO GET
SWEPT AWAY.
&&
WHITLAMThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:44 PM PDT | Areal Flood Advisory | REV | Douglas | 6 hr |
| Aug 3, 7:09 PM PDT | Special Weather Statement | REV | Churchill | 81 min |
| Aug 3, 7:22 PM PDT | Special Weather Statement | REV | Storey | 38 min |
| Aug 3, 7:36 PM PDT | Special Weather Statement | REV | Storey | 39 min |
| Aug 4, 12:23 AM PDT | Flood Watch | REV | Lyon, Mineral | 43 hr |
| Aug 4, 1:04 PM PDT | Flash Flood Warning | REV | Douglas | 5 hr |
| Aug 4, 1:57 PM PDT | Areal Flood Advisory | REV | Douglas | 108 min |
| Aug 4, 3:26 PM PDT | Areal Flood Advisory | REV | Washoe | 2 hr |
| Aug 4, 3:49 PM PDT | Special Weather Statement | REV | 56 min | |
| Aug 4, 4:09 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Aug 4, 4:33 PM PDT | Areal Flood Advisory | REV | Washoe | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.